Alert archive / Illinois / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 101, NWS Chicago, IL

July 9, 2003Iroquois County, Illinois

NWS Chicago, IL issued this severe thunderstorm warning at Jul 9, 2003, 3:57 PM CDT for Iroquois County, Illinois. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2003, 3:57 PM CDT (20:57 UTC)
Expired
Jul 9, 2003, 4:45 PM CDT
In force
48 min
Issued by
NWS Chicago, IL
Area
Counties, with a storm outline in the text

County Iroquois County, IL

The radar

The Chicago radar (KLOT), 89 km from the middle of the area, began a volume at 20:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 9, 11:10 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 9.0 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2003-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 279 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2003-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 116 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
279 J/kg
Mixed-layer CIN
-182 J/kg
Mixed-layer LCL
874 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
116 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

471 
WUUS53 KLOT 092057
SVRLOT
ILC075-092145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHICAGO IL
356 PM CDT WED JUL 9 2003

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  IROQUOIS COUNTY IN EAST CENTRAL ILLINOIS

* UNTIL 445 PM CDT

* AT 356 PM CDT A SEVERE THUNDERSTORM WAS LOCATED 3 MILES NORTHWEST
  OF GILMAN...OR ABOUT 8 MILES EAST OF PIPER CITY...MOVING EAST AT 25
  MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT THE TOWNS OF..
  WATSEKA...
  MILFORD...
  SHELDON...

THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  NICKEL SIZE HAIL.
  WINDS 60 TO 75 MPH...WHICH CAN KNOCK DOWN TREE LIMBS AND POWER
  LINES...DAMAGE SHEDS...BARNS AND OTHER WEAK STRUCTURES...AND PUSH
  TRUCKS OFF THE HIGHWAY.

REPORT WIND DAMAGE OR HAIL TO YOUR NEAREST LAW ENFORCEMENT
AUTHORITY...AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER
SERVICE OFFICE IN CHICAGO.

LAT...LON 4095 8810 4067 8811 4057 8756 4094 8757
$$

RATZER

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 3:30 PM CDT, 27 minutes earlier.

Area forecast discussion, Jul 9, 3:30 PM CDT, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
330 PM CDT WED JUL 9 2003

PUBLIC DISCUSSION FOR PM ZONES/GRIDS...

LATEST BATCH OF SHRA/TSRA E OF I-55. NRN PORTION MOVG E AT
50...WHILE STRONGER SRN PORTION MOVG E AT 30 CLOSER TO BOUNDARY.
WILL BE EXITING SERN COUNTIES DURG LATE AFTERNOON AND EARLY EVE AS
LEAD SHORT WAVE TROF CONTS E INTO IN. NEXT ROUND DEVELOPING OVER IA.
CONT DVLPMNT EXPECTED INTO NRN IL AS LOW LEVEL FLO BACKS WITH
ENHANCED CONVERGENCE/LIFT ALONG FRONTAL BOUNDARY EXTENDING FM E
CNTRL IA SEWRD ACROSS N HALF OF IL INTO W CNTRL IND IN RESPONSE TO
MAIN SHORT WAVE TROF MN/IA/MO ROTATING ACROSS MID MS VALLEY DURG
EVE. TROF AND AND ASSOCIATED CDFNT CONTS THRU CFA OVERNIGHT AND
EARLY THU. THIS SHUD TURN OFF TAP FOR A BIT WITH ANY SIG CHC OF SHRA
CONFINED TO N OF IL STATE LN ON THU...CLOSER TO CENTER OF MID LEVEL
LOW.  CHC OF THUNDERSHOWERS FRI AFTERNOON INTO EVE AND AGAIN SAT
AFTERNOON INTO EVE WITH DAYTIME HEATING AND MINOR IMPULSES DROPPING
SE INTO UPR TROF AXIS AS UPR LOW SLOWLY TRACKS ACROSS ONTARIO INTO
QUEBEC.

.CHI...NONE.
TRS

AVIATION DISCUSSION FOR 18Z TAFS

MAIN CONCERN IS BAND OF SHOWERS AND THUNDERSTORMS MOVING THROUGH
NORTHEAST ILLINOIS ATTM. THERE HAVE BEEN REPORTS OF WIND GUSTS 30 TO
40 KNOTS...ESPECAILLY WITH THE SOUTH END OF THIS LINE...AND ALSO
SMALL HAIL. WILL HAVE THUNDER WITH GUSTY WEST WINDS IN
ORD...MDW...GYY FOR THE NEXT 1-2 HOURS...FOLLOWED BY A PERIOD OF
SHOWERS AND MVFR CIGS. THE BRUNT OF THE THUNDERSTORM ACTIVITY SHOULD
BE CLOSER TO THE STATIONARY FRONT SOUTH OF THE CHICAGO TERMINALS
THIS AFTERNOON AND EVENING. AS SURFACE LOW AND WARM FRONT APPROACHES
LATER TONIGHT...COULD GET A PERIOD OF THUNDERSTORMS AROUND MIDNIGHT
OR SO. THEN COLD FRONT COMES THROUGH BY MRONING WITH GOOD DRY PUNCH
WHICH SHOULD END THUNDERSTORM THREAT. WINDS WILL BE LIGHT EAST TODAY
BECOMING LIGHT SOUTHEAST TONIGHT...THEN TURNING SSW BRIEFLY BEHIND
WARM FRONT...THEN WEST BEHIND COLD FRONT.

ALLSOPP
Hazardous weather outlook, Jul 9, 6:00 AM CDT, 9 hours 57 minutes before
ILZ003>006-008-010>014-019-020>023-032-033-039-INZ001-002-010-011-019
-101100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO IL
600 AM CDT WED JUL 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
ILLINOIS...NORTHWEST INDIANA...AND THE ADJACENT WATERS OF LAKE
MICHIGAN.

.DAY ONE... TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT.
THE GREATEST SEVERE WEATHER THREAT WILL BE DAMAGING WINDS AND LARGE
HAIL. ALTHOUGH THUNDERSTORMS WILL BE POSSIBLE TODAY AND TONIGHT...
THE BEST CHANCE OF SEVERE WEATHER APPEARS TO BE THIS AFTERNOON INTO
THIS EVENING.

A STATIONARY BOUNDARY ACROSS CENTRAL ILLINOIS AND CENTRAL INDIANA
WILL LIFT NORTH TO AROUND INTERSTATE 80 BY THIS EVENING. LOW
PRESSURE WILL MOVE ALONG THIS FRONTAL BOUNDARY TONIGHT...WITH A COLD
FRONT PUSHING ACROSS THE AREA LATE THIS EVENING AND OVERNIGHT.

.DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY. THUNDERSTORMS WILL BE
POSSIBLE AGAIN SATURDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL BE NEEDED TODAY AND TONIGHT.

&&

           NWS CHICAGO WEBPAGE

    HTTP://WWW.CRH.NOAA.GOV/LOT (LOWER CASE)
OR  HTTP://WEATHER.NOAA.GOV/CHICAGO (LOWER CASE)

CMS

In the hours before

Local storm report, Jul 9, 11:56 AM CDT, 4 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
1156 AM CDT WED JUL 09 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1146 AM    SANDWICH                  IL   62 MPH TSTM GUST
07/09/03   DEKALB                         REPORTED BY EMERGENCY
                                          MANAGEMENT.
Local storm report, Jul 9, 2:06 PM CDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
206 PM CDT WED JUL 09 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0153 PM    FOWLER                    IN   FLOOD
07/09/03   BENTON                         0.80 INCHES OF RAIN IN
                                          5 MINUTES. REPORTED BY
                                          EMERGENCY MANAGEMENT.
Local storm report, Jul 9, 2:26 PM CDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
226 PM CDT WED JUL 09 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0210 PM    RENSSELAER                IN   FLOOD
07/09/03   JASPER                         A NUMBER OF STREETS
                                          CLOSED DUE TO FLOODING.
                                          8.41 INCHES OF RAIN
                                          FROM THE MORNING OF THE
                                          4TH TO THE MORNING OF
                                          THE 8TH. REPORTED BY
                                          COOPERATIVE OBSERVER.

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 12:27 PM CDTSevere Thunderstorm WarningLOTFord48 min
Jul 9, 4:31 PM CDTSevere Thunderstorm WarningLOTFord, Livingston44 min
Jul 9, 5:15 PM CDTSevere Thunderstorm WarningLOTFord30 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.